Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 254, NWS Sioux Falls, SD

September 20, 2007Bon Homme County, Charles Mix County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 20, 2007, 8:56 PM CDT for Bon Homme County, Charles Mix County, South Dakota. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2007, 8:56 PM CDT (01:56 UTC)
Expired
Sep 20, 2007, 9:45 PM CDT
In force
49 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Bon Homme County, SD, Charles Mix County, SD

The radar

The Sioux Falls radar (KFSD), 134 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 9:12 PM CDTHAIL 0.758 W Springfield, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.9 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1300 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1981 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 210156
SVRFSD
SDC009-023-210245-
/O.NEW.KFSD.SV.W.0254.070921T0156Z-070921T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
856 PM CDT THU SEP 20 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  WESTERN BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 945 PM CDT

* AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 19
  MILES SOUTHWEST OF AVON...OR ABOUT 23 MILES EAST OF SPENCER...
  MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AVON...SPRINGFIELD AROUND 935 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4285 9786 4278 9795 4276 9804 4284 9816
      4284 9821 4286 9826 4288 9828 4310 9800
      4286 9783
TIME...MOT...LOC 0156Z 229DEG 24KT 4279 9826

$$
CJ
2 follow-up statements
000 
WWUS53 KFSD 210218
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
917 PM CDT THU SEP 20 2007

SDC009-023-210245-
/O.CON.KFSD.SV.W.0254.000000T0000Z-070921T0245Z/
CHARLES MIX SD-BON HOMME SD-
917 PM CDT THU SEP 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHWESTERN BON HOMME AND EXTREME SOUTHEASTERN CHARLES MIX
COUNTIES...

AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 11 MILES WEST OF SPRINGFIELD...OR ABOUT 27
MILES SOUTHEAST OF PICKSTOWN...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   SPRINGFIELD AROUND 935 PM CDT...

PENNY SIZE HAIL WAS REPORTED 8 MILES WEST OF SPRINGFIELD AT 912 PM. 
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO 
PROTECT LIFE AND PROPERTY.

LAT...LON 4277 9797 4278 9805 4284 9816 4284 9821
      4287 9823 4302 9798 4287 9784 4286 9784
TIME...MOT...LOC 0217Z 229DEG 24KT 4285 9808

$$

CJ
000 
WWUS53 KFSD 210236
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
937 PM CDT THU SEP 20 2007

SDC009-023-210247-
/O.EXP.KFSD.SV.W.0254.000000T0000Z-070921T0245Z/
CHARLES MIX SD-BON HOMME SD-
937 PM CDT THU SEP 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BON HOMME AND
EXTREME SOUTHEASTERN CHARLES MIX COUNTIES EXPIRES AT 945 PM CDT...

THE STORM IS NO LONGER SEVERE.

LAT...LON 4277 9797 4278 9805 4284 9816 4284 9821
      4287 9823 4302 9798 4287 9784 4286 9784
TIME...MOT...LOC 0237Z 229DEG 24KT 4294 9794

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 4:00 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Sep 20, 4:00 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 PM CDT THU SEP 20 2007

.DISCUSSION...
EARLY AFTERNOON OBS CLEARLY SHOW DISTINCT COLD POOL-REINFORCED
BOUNDARY RIGHT ALONG NORTHERN EDGE OF THE CWA...WITH TEMP GRADIENT
FROM THE LOWER 80S AT KMML TO THE MID 60S JUST NORTH IN YELLOW
MEDICINE COUNTY. WITH BOUNDARY SO NEAR...WILL MAINTAIN SOME LOW
CHANCE POPS IN THE NORTHEAST CORNER OF THE CWA FOR THIS EVENING.
COLD FRONT POISED APPROACH THE WESTERN EDGE OF OUR CWA BY 12Z
FRIDAY...PRECEDED BY NICE BAND OF MID-LEVEL THETA-E ADVECTION INTO
SOUTHEAST SOUTH DAKOTA COUNTIES LATE IN THE PERIOD. FORECAST BUFKIT
SOUNDINGS SHOWING ANYTHING BELOW MID LEVEL MOISTURE QUITE SPARSE BY
THIS TIME...SO THINK WE WILL BE HARD-PRESSED TO GET MEASURABLE PCPN
MOST AREAS. HOWEVER...WITH STEEPENING LAPSE RATES ABOVE 850MB CANNOT
RULE OUT MORE ACCAS DEVELOPMENT AND WILL KEEP A SLGT CHANCE IN EAST
CENTRAL SD FOR LATE TONIGHT. OTHER STORY TONIGHT WILL BE STRONG LOW
LEVEL JET. WHILE MOST AREAS SHOULD DECOUPLE TO LOWER GUSTS THROUGH
THE NIGHT...STRONGER WINDS COMBINED WITH MID-UPPER 60 DEW POINTS IN
PLACE WILL KEEP LOWS JUST A FEW DEGREES SHY OF NORMAL HIGHS FOR THIS
TIME OF YEAR. ELEVATED AREAS IN/NEAR GREGORY COUNTY AND IN SOUTHWEST
MINNESOTA WILL LIKELY REMAIN PRETTY BREEZY THROUGH THE NIGHT...AND
MAY NOT EVEN DROP INTO THE 60S IN DOWNSLOPE AREAS EAST OF BUFFALO
RIDGE.

FRONTAL PASSAGE WL BE DOMINANT FEATURE IN SHORT TERM WX.  WHILE
NOT A GREAT DEAL OF PCPN THREAT...THERE WILL CONTINUE TO BE A LOW
THREAT FOR CONVECTION. MAIN FOCUS WL BE ALG POTENTIAL OUTFLOW BNDRY
FM MN CONVECTION AS IT INTERACTS WITH APPROACHING CDFNT. SOME
INDICATION MIGHT BE UNSTABLE ENOUGH ALFT IN MORNING AHEAD OF TROUGH
AXIS TO GET SOME ISOLD MID LVL SHRA/TSRA EXTENDING ALG FLOW AXIS
INTO NERN NEBRASKA. HOWEVER...BULK OF PCPN SHUD REMAIN TIED TO UPR
FORCING COMING IN OVR FRONTAL BNDRY TOWARD LATER MORNING AND MIDDAY.
WITH DESTABILIZATION BY MIDDAY...INTRODUCED SLIGHTLY HIGHER POPS ALG
FRONT ACRS NW IA...BEST NR IA GREAT LAKES AND SWRD TO KSLB AROUND
NOONTIME...WITH FRONT AND PCPN THREAT TAKING QUICK EXIT EARLY AFTN.
COULD EASILY END UP WITH BRIEF PERIOD OF WINDS BEHIND FRONTAL BNDRY
WHERE ISENTROPIC DESCENT AND PRESSURE RISES ALIGN WELL TO GET SPEEDS
UP TO ADVY LEVELS...BUT AFTER POST FRONTAL PRESSURE SURGE WHICH
GRADUALLY WKNS FROM 9 HPA/3H TO 5 HPA/3H CROSSING CWA...MORE AMBIENT
MIXING WOULD SUGGEST A QUIET DOWN TO THE MORE TYPICAL 15 TO 25 MPH.
TMPS CHALLENGING WITH HIGHS IN THE SERN AREAS PREFRONTAL MIDDAY...
FOLLOWED BY FALLING READINGS...AND TMPS MORE OF A SLOW AND STEADY
CLIMB IN NW...MIXED BETWEEN.

SFC RIDGE BUILDS IN ON FRI NIGHT...WITH DRYING AND CLEAR SKIES
ALLOWING FOR LARGE TEMPERATURE FALLS...ESPLY TYPICALLY COOLER NW IA
SITES.  SAT...RETURN S TO SW FLOW GRADUALLY DEVELOPS DURING DAY...
AND TMP DISTRIBUTION PRETTY MUCH DRIVEN BY 900-875 HPA MIXING.
WINDS REALLY START TO CRANK UP SAT NIGHT INTO SUNDAY AS WAVE MOVES
ALG WRN PERIPHERY OF RIDGE...WITH LEADING ENERGY INTO FAR WRN SD BY
SUNDAY MORNING.  WITH INCOMING TROPICAL SYSTEM INTO SRN U.S...WOULD
TEND TO PUT A LITTLE MORE FAITH IN A SLOWER SLN AS TO PROGRESSION OF
WAVE/PCPN FORCING INTO WHAT IS A VERY STRONG RIDGE. BNDRY SHUD ALSO
BE SOMEWHAT SLOWED WITH MAIN WAVE INDICATED IN OPERATIONAL GUIDANCE
TO W.  EXPECT BNDRY TO PUSH TOWARD CNTRL SD

SOME QUESTION AS TO WHETHER THERE WL BE AN ACC THREAT SUNDAY...
WITH FETCH OF MID LVL MOISTURE AND LOW TO MID LVL JET AXIS IN PLACE.
ACTUALLY NOT A LOT OF CONVERGENCE...AND MID LVL LAPSE RATES JUST A
BIT LESS THAN LIKE TO SEE...SO KEPT CLEAR OF PCPN FOR MUCH OF DAY...
UNTIL INFLUENCE FROM BNDRY FOCUSED CONVECTION LATE IN DAY ACRS W.
EXPECT DECENT DRYLINE TO MOVE INTO LOWER BRULE AREAS BY LATE AFTN...
WITH TMPS HEATING OUT TO AROUND 90...AND NO SHORTAGE OF LOW LVL
MOISTURE TO E.  A FEW STORMS MAY DEVELOP BY LATE IN DAY WITH PULSE
OF COOLING ALFT HELPING TO DESTABILIZE NR BNDRY. A SVR THREAT WOULD
CERTAINLY BE WARRANTED ON SUN EVENING WITH DEGREE OF INSTABILITY
AND DEEP MAINLY UNIDIRECTIONAL SHEAR WITH 60 KT MID LVL WNDS...
MAINLY IN AREAS W OF A MML TO SUX LINE...WHERE BETTER LINK TO
DIURNAL CYCLE. OUTSIDE OF THIS...HIGH PWAT VALUES WOULD FAVOR
THREAT FOR HEAVY RAINFALL AS WELL IN SERN SD.

IN THE EXTENDED RANGE /MON THRU THU/...FRONTAL BNDRY EXPECTED TO
MAKE EXIT ON MONDAY WITH CONTINUED CHC FOR TSRA ACRS MOSTLY SERN
HALF OF CWA...WITH POTENTIAL FOR TROPICAL MOISTURE INFLUENCE INTO
BOUNDARY.  ENSEMBLES CONTINUE TO BE MUCH MUCH SLOWER THAN
OPERATIONAL RUNS OF GFS...WITH LARGE SAMPLE DEVIATION BIASED TOWARD
COLD SIDE OF BNDRY. TREND WITH FROPAS SO FAR EARLY IN THE TRANSITION
SEASON IS TO NOT BE EXTREME ENOUGH WITH THE COOLING/DRYING...SO WL
ENHANCE THE COOLING AND DRYING POSTFRONTAL MON NIGHT AND KEPT A BIT
COOLER ON TUE WITH SFC RIDGE DRIVING INTO MAINLY ERN CWA.  RESIDUAL
EFFECTS OF RIDGE TUE FEEDING CAA INTO E. WINDOW STILL OPEN FOR SOME
RADIATIVE COOLING ON TUE NIGHT IN E...WITH RETURN FLOW STRENGTHENING
ACRS THE W. WAVE PASSING TO N WED WL DRIVE WKNG FRONT TOWARD NRN CWA
DURING DAY...BUT LOOKS TO BE LEFT BEHIND FAST MOVING JET IMPULSE.
ON WED NIGHT...WHILE IT APPEARS THAT BETTER THREAT FOR CONVECTION WL
REMAIN TO S OF AREA...THERE IS THREAT FOR ENOUGH MID LVL MOISTURE
RETURN FOR SMALL CHC OF TSRA FROM NERN NEBRASKA ACRS NW IA. WHILE
A LITTLE UP FOR GRABS ON EXACT WAVE LOCATION LATE IN EXTENDED...
TENDENCY FOR WRN TROUGH AND ERN WEAKENING BUT FLAT RIDGE FAVORED...
AND SFC PATTERN THU LOOKS TO BE ADJUSTING TO FALLING WRN PLAINS
PRESSURES.  WITH A COUPLE DAYS OF SLY FLOW...EXPECT DWPTS TO RETURN
TO MODEST LEVELS IN THE LOWER TO MID 50S...BUT DEEPER MOISTURE SHUD
REMAIN LOCKED CLOSER TO LOW LVL BNDRY IN SRN/CNTRL PLAINS.

&&

.AVIATION...
VFR CONDITIONS EXPECTED THROUGH THE PERIOD. CHANCE OF LATE AFTERNOON
OR EVENING DEVELOPMENT OF TSRA SHOULD REMAIN NORTHEAST OF KHON/KFSD
TAF LOCATIONS. SMALL CHANCE OF MID-LEVEL BASED SHRA/TSRA COULD MOVE
EAST THROUGH AREAS NORTH OF I-90 LATE TONIGHT AS UPPER WAVE PUSHES
INTO THE AREA FROM THE NORTHWEST...BUT ONLY ISOLATED AT BEST AND NOT
LIKELY TO AFFECT KHON. GUSTY SOUTHERLY WINDS ALONG AND EAST OF I-29
SHOULD SUBSIDE A LITTLE DURING THE EVENING...THOUGH STRONG LOW LEVEL
JET REMAINS OVER THE AREA AND COULD KEEP SOME GUSTS AOA 25KTS ALONG
THE BUFFALO RIDGE THROUGH THE OVERNIGHT HOURS. PERIOD OF STRONGER
GUSTS OUT OF THE NORTHWEST WILL THEN FOLLOW COLD FRONT THROUGH THE
AREA ON FRIDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

JH/CHAPMAN
Hazardous weather outlook, Sep 20, 11:47 AM CDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1147 AM CDT THU SEP 20 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1147 AM CDT THU SEP 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A CHANCE OF THUNDERSTORMS REDEVELOPING DURING THE LATE
AFTERNOON AND EARLY EVENING...NORTHEAST OF A LINE FROM DE SMET
SOUTH DAKOTA...TO PIPESTONE AND WINDOM MINNESOTA. IF ADDITIONAL
STORMS DO DEVELOP DURING THIS TIME...THE PRIMARY THREATS ARE
HAIL TO THE SIZE OF HALF DOLLARS...AS WELL AS ISOLATED WIND
GUSTS TO AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A VIGOROUS UPPER AIR DISTURBANCE WILL MOVE EASTWARD ACROSS THIS
AREA SUNDAY NIGHT AND MONDAY. STRONG TO SEVERE THUNDERSTORMS
COULD BE POSSIBLE. AT THIS TIME...THE GREATEST THREAT FOR SEVERE
WEATHER APPEARS TO BE ALONG AND WEST OF A LINE FROM MARSHALL
MINNESOTA TO SIOUX CITY IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM NORTHEAST OF A
LINE
FROM DE SMET SOUTH DAKOTA...TO PIPESTONE AND WINDOM MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 3:24 AM CDTWind AdvisoryFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 17 more11 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.